0
Professional News
Data Question Association of Antipsychotics, Cardiac Deaths
Psychiatric News
Volume 46 Number 12 page 17-33

When you hear hoof-beats, think horses, not zebras.

It's an admonition with which every physician is familiar, and it might be no more true than when applied to the etiology of sudden cardiac death in psychiatric patients.

That's the message of a report published online May 3 in the Journal of Clinical Psychiatry by Peter Manu, M.D., and colleagues at the Albert Einstein College of Medicine that disputes the theory that unexplained sudden cardiac deaths in psychiatric patients are due to a rare cardiac arrhythmia initiated by their antipsychotic medications. The researchers pointed instead to such common causes of coronary disease as dyslipidemia, diabetes, and arterial hypertension.

The study is in response to the work of Wayne Ray, Ph.D., and colleagues, who in 2001 published their assessment of the causes of sudden cardiac death in Tennessee Medicaid enrollees receiving antipsychotic drugs. That group found that patients prescribed moderate doses of antipsychotics had large relative and absolute increases in the risk of sudden cardiac death and suggested that the potential adverse cardiac effects of antipsychotics should be considered as the cause.

Anchor for JumpAnchor for Jump

The ECG reading in torsade de pointes demonstrates a rapid ventricular tachycardia with a characteristic twist of the QRS complex around the isoelectric baseline.

In a follow-up to that study published in the January 15, 2009, New England Journal of Medicine, Ray and colleagues concluded that users of both typical and atypical antipsychotic drugs had a similar, dose-related increased risk of sudden cardiac death. They hypothesized that the mechanism of cardiac arrest in these patients is a malignant ventricular arrhythmia associated with syncope and sudden death known as torsade de pointes (TdP), a French term meaning "twisting of the points," which refers to the characterist ic presentation of the arrhythmia on an ECG. First described in 1966, TdP is associated with long QT intervals—often drug-induced—and is generally unresponsive to the usual antiarrhythmic drugs.

The response to the study was swift, but mixed. In an editorial published in the same issue of the New England Journal of Medicine, Sebastian Schneeweiss, M.D., Sc.D., and Jerry Avorn, M.D., called for ECG evaluation before and shortly after initiation of treatment with an antipsychotic drug. "This modest effort could enable each patient starting on a high-dose antipsychotic to be screened for existing or emergent prolongation of the QT interval," they said.

+

But APA fired back with concerns about the study's validity, issuing online the "APA Guidance on the Use of Antipsychotic Drugs and Cardiac Sudden Death," written by the Council on Research, then chaired by Jeffrey Lieberman, M.D., a professor and chair of the Department of Psychiatry at Columbia University College of Physicians and Surgeons and director of the New York State Psychiatric Institute.

The document stated that "Careful examination of the study methodology —€¦ raises questions about the validity of the results" and cited concerns that Ray and colleagues "utilized an unvalidated cardiovascular risk score to assess patients' risk for sudden cardiac death" and that the use of death certificates may have led to overestimation of the sudden cardiac death incidence, underestimation of the cardiovascular morbidity of users of antipsychotic drugs, and inadequate control for important confounding variables.

+

The issue begged for clarification and led to the recent study by Manu and colleagues. They assessed all deaths occurring over a 26-year-period (1984-2009) in adults (119,500 patient-years) receiving care at Zucker Hillside Hospital, a behavioral health component of the North Shore-Long Island Jewish Health System in New York City. Circumstances of death, psychiatric diagnoses, psychotropic drugs, and medical history were extracted from the root-cause analyses of sudden, unexpected deaths.

After cases involving suicide, homicide, and drug overdoses were excluded, the remaining explained and unexplained cases of sudden death were entered in the study cohort in reverse chronological order starting with patients who died in 2009, with the 100-case mark reached in 1984. These 100 explained and unexplained deaths were compared on clinical variables and use of antipsychotics.

The cause of death was identifiable in only 48 of those cases. The group found that the most common explanations of sudden and unexpected death were acute coronary syndromes, followed by upper airway obstruction (due to choking on food in three cases and to obstructive sleep apnea in two), pulmonary emboli, and thrombotic strokes. Among the unusual causes were two cases of myocarditis, one case of diabetic ketoacidosis, one case of septic shock as the presenting symptom of perforated appendicitis, and a case of commotio cordis in a 22-year-old patient who was punched with moderate force in the chest.

The cause of death remained unexplained in 52 of the 100 patients. Although all deaths had been referred to the Office of the Medical Examiner, a complete autopsy was performed in only 18 of the 100 cases. The explained and unexplained groups were similar with respect to age, gender, primary psychiatric diagnoses, and all medication classes, including first- and second-generation antipsychotics.

Only the presence of dyslipidemia and diabetes remained independently associated with an unexplained cause of death. The comorbid association of dyslipidemia with diabetes was also significantly more common in the unexplained death group.

"This is a symptom of the overall status of the mentally ill in our society, of their unhealthy lifestyle, of their poverty, of their isolation, and of their lack of access to medical care," Manu told Psychiatric News. "As a group, psychiatric patients are poor and suffer from diseases of poverty, which are obesity and diabetes. We are not discounting the adverse effects of medication, but this contemporary analysis leads us away from the hypothetical explanatory model to one that is more grounded in reality."

Manu believes the study brought to light an even more important finding that may be lost in the discussion of the etiology of the patients' deaths: that increasing numbers of psychiatric patients are succumbing to sudden death. "Our paper brings another contribution to the discussion," said Manu. "The number of cases has increased by a factor of 15."

This finding is not wholly at odds with the previous work of Ray's group. "Manu and his colleagues concluded that there is excessive mortality in this population in the form of sudden death due to cardiac disease, which is entirely consistent with the New England Journal of Medicine study," Lieberman told Psychiatric News, "but these newer findings specifically pinpoint cardiometabolic causes of those deaths, rather than a specific cardiac arrhythmia."

Manu and his colleagues agreed, saying their work "should strengthen efforts to understand the relationship between these metabolic abnormalities and genetic predispositions specific to persons suffering from severe mental illnesses in the global context of rapidly increased prevalence of obesity and diabetes."

The study was supported in part by a grant from the National Institute of Mental Health to co-investigator John Kane, M.D.

An abstract of "Sudden Deaths in Psychiatric Patients" is posted at <http://article.psychiatrist.com/dao_1-login.asp?ID=10007398&RSID=73147718351944>.17_1.inline-graphic-1.gif

Anchor for JumpAnchor for Jump

The ECG reading in torsade de pointes demonstrates a rapid ventricular tachycardia with a characteristic twist of the QRS complex around the isoelectric baseline.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles